Advertisement

Programming errors contribute to death from patient-controlled analgesia: case report and estimate of probability

  • Kim J. Vicente
  • Karima Kada-Bekhaled
  • Gillian Hillel
  • Andrea Cassano
  • Beverley A. Orser
General Anesthesia

Abstract

Purpose

To identify the factors that threaten patient safety when using patient-controlled analgesia (PCA) and to obtain an evidence-based estimate of the probability of death from user programming errors associated with PCA,

Clinical features

A 19-yr-old woman underwent Cesarean section and delivered a healthy infant, Postoperatively morphine sulfate (2 mg bolus, lockout interval of six minutes, four-hour limit of 30 mg) was ordered, to be delivered by an Abbott Lifecare 4100 Plus II Infusion Pump, A drug cassette containing I mg·mL−1 solution of morphine was unavailable, so the nurse used a cassette that contained a more concentrated solution (5 mg·mL−1), 7,5 hr after the PCA was started, the patient was pronounced dead. Blood samples were obtained and autopsy showed a toxic concentration of morphine. The available evidence is consistent with a concentration programming error where morphine 1 mg·mL−1 was entered instead of 5 mg·mL−1, Based on a search of such incidents in the Food and Drug Administration MDR database and other sources and on a denominator of 22,000,000 provided by the device manufacturer, mortality from user programming errors with this device was estimated to be a low likelihood event (ranging from 1 in 33,000 to 1 in 338,800), but relatively numerous in absolute terms (ranging from 65–667 deaths).

Conclusion

Anesthesiologists, nurses, human factors engineers, and device manufacturers can work together to enhance the safety of PCA pumps by redesigning user interfaces, drug cassettes, and hospital operating procedures to minimize programming errors and to enhance their detection before patients are harmed.

Keywords

Morphine Adverse Drug Event Programming Error Lockout Interval Human Factor Engineering 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Des erreurs de programmation en cause dans un décès lié à l’analgésie auto-contrôlée: une étude de cas et une estimation de la probabilité

Résumé

Objectif

Déterminer les facteurs qui mettent en danger la sécurité des patients qui utilisent l’analgésie auto-contrôlée (AAC) et obtenir une estimation de la probabilité de décès basée sur des preuves, à partir des erreurs de programmation de l’AAC.

Éléments cliniques

Une femme de 19 ans a donné naissance, par césarienne, à un enfant en bonne santé. Après l’opération, du sulfate de morphine (boius de 2 mg, période réfractaire de 6 min, limite de 30 mg en 4 h), a été administré avec une pompe à perfusion Abbott Lifecare 4100 Plus II. Une cassette de médicament contenant une solution de 1 mg·mL−1 de morphine n’étant pas disponible, l’infirmière a utilisé une solution plus concentrée (5 mg·mL−1). On a constaté le décès de la patiente 7,5 h après le début de l’AAC. Les échantillons de sang et l’autopsie ont montré une concentration toxique de morphine. La preuve présentée est compatible avec une erreur de programmation de la concentration alors que 1 mg·mL−1 de morphine plutôt que 5 mg·mL−1 était noté. Fondée sur une recherche d’incidents semblables dans la base de données MDR de la Food and Drug Administration et dans d’autres sources, et selon un ensemble de 22 000 000 de données fournies par le fabricant du dispositif, la mortalité résultant d’erreurs de programmation par l’utilisateur a été estimée comme un incident de faible occurrence (de 1 sur 33 000 à 1 sur 338 800), mais relativement important en valeur absolue (de 65 à 667 décès).

Conclusion

Les anesthésiologistes, le personnel infirmier, les ergonomes et ies fabricants d’appareils peuvent collaborer à l’amélioration de la sécurité des pompes à AAC en repensant les interfacesutilisateurs, ies cassettes de médicaments et les modes d’emploi hospitalier, ce qui peut réduire ies erreurs de programmation et hâter leur détection avant que les patients en souffrent.

References

  1. 1.
    Ferrante FM, Ostheimer GW, Covino BG. Patient-Controlled Analgesia. Boston: Blackwell Scientific; 1990.Google Scholar
  2. 2.
    Classen DC, Pesotnik SL, Evans RS, Burke JP. Computerized surveillance of adverse drug events in hospital patients. JAMA 1991; 266: 2847–51.PubMedCrossRefGoogle Scholar
  3. 3.
    Bates DW, Cullen DJ, Laird N, et al. Incidence of adverse drug events and potential adverse drug events. Implication for prevention. JAMA 1995: 274: 29–34.PubMedCrossRefGoogle Scholar
  4. 4.
    Bates DW, Spell N, Cullen DJ, et al. The costs of adverse drug events in hospitalized patients. JAMA 1997; 277: 307–11.PubMedCrossRefGoogle Scholar
  5. 5.
    Baxter AD. Respiratory depression with patient-controlled analgesia (Editorial). Can J Anaesth 1994; 41: 87–90.PubMedCrossRefGoogle Scholar
  6. 6.
    Doyle DJ, Vicente KJ. Patient-controlled analgesia (Letter). CMAJ 2001; 164: 620.PubMedGoogle Scholar
  7. 7.
    Doyle DJ, Vicente KJ. Electrical short circuit as a possible cause of death in patients on PCA machines: report on an opiate overdose and a possible preventive remedy (Letter). Anesthesiology 2001; 94: 940.PubMedCrossRefGoogle Scholar
  8. 8.
    Emergency Care Research Institute. Abbott PCA Plus II patient-controlled analgesic pumps prone to misprogramming resulting in narcotic overinfusions. Health Devices 1997; 26: 389–91.Google Scholar
  9. 9.
    Etches RC. Respiratory depression associated patient-controlled analgesia: a review of eight cases. Can J Anaesth 1994; 41: 125–32.PubMedGoogle Scholar
  10. 10.
    Geller RJ. Meperidine in patient-controlled analgesia: a near-fatal mishap. Anesth Analg 1993; 76: 655–7.PubMedGoogle Scholar
  11. 11.
    Grey TC, Sweeney ES. Patient-controlled analgesia (Letter). JAMA 1988; 259: 2240.CrossRefGoogle Scholar
  12. 12.
    Graver ER, Heath ML. Patient-controlled analgesia. A serious incident. Anaesthesia 1992; 47: 402–4.CrossRefGoogle Scholar
  13. 13.
    Institute for Safe Medication Practices. Evidence builds: lack of focus on human factors allows error-prone devices. ISMP Medication Safety Alert 1999; 4: 1–2.Google Scholar
  14. 14.
    Kwan A. Overdose of morphine during PCA (Letter). Anaesthesia 1995; 50: 919.PubMedCrossRefGoogle Scholar
  15. 15.
    Loot-Lyons LC, Ching FF, Chan VW, McQuestion M. Respiratory depression: an adverse outcome during patient controlled analgesia therapy. J Clin Anaesth 1996; 8: 151–6.CrossRefGoogle Scholar
  16. 16.
    Notcutt WG, Knowles P, Kaldas R. Overdose of opioid from patient-controlled analgesia pumps. Br J Anaesth 1992; 69: 95–7.PubMedCrossRefGoogle Scholar
  17. 17.
    Simes D, Power L, Priestley G. Respiratory arrest with patient-controlled analgesia (Letter). Anaesth Intensive Care 1995; 23: 119–20.PubMedGoogle Scholar
  18. 18.
    Weinger MB, Pantiskas C, Wiklund ME, Carstensen P. Incorporating human factors into the design of medical devices (Letter). JAMA 1998; 280: 1484.PubMedCrossRefGoogle Scholar
  19. 19.
    White PF. Mishaps with patient-controlled analgesia. Anesthesiology 1987; 66: 81–3.PubMedCrossRefGoogle Scholar
  20. 20.
    Lin L, Vicente KJ, Doyle DJ. Patient safety, potential adverse drug events, and medical device design: a human factors engineering approach. J Biomed Inform 2001; 34: 274–84. (www.idealibrary.com/links/doi/10.1006/jbin.2001.1 028/pdf, February 19, 2003).PubMedCrossRefGoogle Scholar
  21. 21.
    Cullen DJ, Bates DW, Small SD, Cooper JB, Nemeskal AR, Leape LL. The incident reporting system does not detect adverse drug events: a problem for quality improvement. Jt Comm J Qual Improv 1995; 21: 541–8.PubMedGoogle Scholar
  22. 22.
    Gardner S, Flack M. Designing a medical device surveillance network. FDA report to Congress. 1999. (www.fda.gov/cdrh/postsurv/medsun.html, February 19, 2002).Google Scholar
  23. 23.
    Jha AK, Kuperman GJ, Teich JM, et al. Identifying adverse drug events: development of a computer-based monitor and comparison with chart review and stimulated voluntary report. J Am Med Inform Assoc 1998; 5: 305–14.PubMedGoogle Scholar
  24. 24.
    McLeskey CH. Patient-controlled analgesia (Letter). CMAJ 2001; 164: 620–1.Google Scholar
  25. 25.
    Joint Commission on Accreditation of Healthcare Organizations. Sentinel events: approaches to error reduction and prevention. Jt Comm J Qual Improv 1998; 24: 175–86.Google Scholar

Copyright information

© Canadian Anesthesiologists 2003

Authors and Affiliations

  • Kim J. Vicente
    • 1
    • 3
    • 4
    • 5
  • Karima Kada-Bekhaled
    • 2
  • Gillian Hillel
    • 2
    • 3
  • Andrea Cassano
    • 2
  • Beverley A. Orser
    • 6
  1. 1.Department of Aeronautics and AstronauticsMassachusetts Institute of TechnologyMassachusettsUSA
  2. 2.Cognitive Engineering Laboratory, Sunnybrook and Women’s College Health Science CentreUniversity of TorontoTorontoCanada
  3. 3.Institute of Biomaterials and Biomedical Engineering, Sunnybrook and Women’s College Health Science CentreUniversity of TorontoTorontoCanada
  4. 4.Department of Computer ScienceSunnybrook and Women’s College Health Science Centre, University of TorontoTorontoCanada
  5. 5.Department of Electrical and Computer EngineeringSunnybrook and Women’s College Health Science Centre, University of TorontoTorontoCanada
  6. 6.Departments of Anesthesia and PhysiologySunnybrook and Women’s College Health Science Centre, University of TorontoTorontoCanada

Personalised recommendations